Alert archive / Florida / Coastal Flood Statements in 2016

Coastal Flood Statement 1, NWS Key West, FL

January 17, 2016Monroe County, Florida

NWS Key West, FL issued this coastal flood statement at Jan 17, 2016, 11:49 AM EST for Monroe County, Florida. It was in force for 7 hr.

The area

The counties it named.

The facts

Issued
Jan 17, 2016, 11:49 AM EST (16:49 UTC)
Expired
Jan 17, 2016, 7:00 PM EST
In force
7 hr
Issued by
NWS Key West, FL

County Monroe County, FL

The radar

The Miami radar (KAMX), 51 km from the middle of the area, began a volume at 16:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Miami, FL (KMFL), launched 12:00Z, 4.8 hours before the alert went out and 69 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Miami, FL at 12:00Z on 2016-01-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 760 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Miami, FL at 12:00Z on 2016-01-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 511 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
760 J/kg
Mixed-layer CIN
-16 J/kg
Mixed-layer LCL
723 m above ground
0-6 km bulk shear
80 kt
0-1 km storm-relative helicity
511 m²/s²
0-3 km storm-relative helicity
486 m²/s²
Significant tornado parameter
2.4
Supercell composite
9.2

Open this sounding in Storm Lab

The text

As transmitted.

404 
WHUS42 KKEY 171649
CFWKEY

COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE KEY WEST FL
1149 AM EST SUN JAN 17 2016

FLZ076>078-180000-
/O.NEW.KKEY.CF.S.0001.160117T1649Z-160118T0000Z/
MONROE UPPER KEYS-MONROE MIDDLE KEYS-MONROE LOWER KEYS-
1149 AM EST SUN JAN 17 2016

...MINOR COASTAL FLOODING ALONG THE GULF AND BAY SHORES OF 
THE FLORIDA KEYS...

THE NATIONAL WEATHER SERVICE IN KEY WEST HAS ISSUED A COASTAL
FLOOD STATEMENT FOR THE FLORIDA KEYS.

* COASTAL FLOODING...MINOR COASTAL FLOODING IS EXPECTED DUE TO
  STRONG WEST WINDS PUSHING WATER FROM THE GULF OF MEXICO INTO THE
  SHALLOW NEARSHORE GULF WATERS AND FLORIDA BAY.

* TIMING...WATER LEVELS WILL REMAIN ABOVE NORMAL THROUGH THIS
  AFTERNOON AND INTO EARLY EVENING.

* IMPACTS...THE PRIMARY HAZARD WILL BE MINOR SALTWATER FLOODING OF
  YARDS...DOCKS AND LOWEST ELEVATION STREETS. SOME STORM DRAINS WILL
  BACK UP AND OVERFLOW. 

$$

What forecasters said that day

The local office's own words before this coastal flood statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Key West, FL wrote its last area forecast discussion before this coastal flood statement went out at Jan 17, 11:07 AM EST, 42 minutes earlier.

Area forecast discussion, Jan 17, 11:07 AM EST, 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KEY WEST FL
1107 AM EST SUN JAN 17 2016

...GALE WARNING IN EFFECT...
...WIND ADVISORY IN EFFECT...

.DISCUSSION...
FORECASTS WERE UPDATED THIS MORNING TO REMOVE THE HIGHER COVERAGE OF
SHOWERS AND ISOLATED THUNDERSTORMS. SKIES ARE CLEARING PARTIALLY AS
THE DEEPER LAYER CLOUDINESS WITH THE SQUALL LINE DEPARTS AND A STRATOCUMULUS
FIELD IN THE SOUTHEAST GULF APPROACHES. COLD FRONT EXPECTED TO PASS
THROUGH THE KEYS THIS AFTERNOON WILL CAUSE THE STRONG WEST WINDS TO
BECOME NORTHWEST AND BEGIN DECREASE SLIGHTLY. THE SURGE IN WEST WINDS
HAD NOT MANAGED TO REACH THE MIDDLE AND UPPER KEYS BY 1030 AM...BUT
WILL SURGE SHORTLY.

THE WIND ADVISORY CONTINUES THROUGH EARLY AFTERNOON WITH FREQUENT
GUSTS IN THE 35 TO 40 MPH RANGE. ANOTHER QUICK UPDATE WILL BE MADE
UPON EXPIRATION AROUND 1 PM.

&&

.MARINE...
GALE WARNING CONTINUES FOR ALL WATERS THROUGH EARLY AFTERNOON WITH
FREQUENT GUSTS OF 35 TO 40 KNOTS OVER OPEN WATERS. SEAS PEAKED AT 17
FEET AS REPORTED BY A BUOY IN THE OPEN SOUTHEAST GULF NEAR 26.0 N
85.6 W EARLIER THIS MORNING...BUT ARE STILL RUNNING LARGE AT 13 FEET
AT PRESENT. WHILE WINDS WILL TURN NORTHWEST UPON PASSAGE OF THE COLD
FRONT THIS AFTERNOON AND SETTLE CLOSER TO 20 KNOTS TONIGHT. A SMALL
CRAFT ADVISORY WILL BE REQUIRED AFTER THE GALE IS LOWERED THIS
AFTERNOON...WITH THE ADVISORY LIKELY REQUIRED FOR LARGE SEAS IN THE
WESTERN STRAITS AND GULF WATERS THROUGHOUT THE NIGHT.

&&

.AVIATION...VFR CONDITIONS WILL REMAIN FOR THE EYW AND MTH
TERMINALS THIS AFTERNOON AND TONIGHT. WEST TO NORTHWEST WINDS OF 15
TO 20 KNOTS WITH GUSTS UP TO 30 KNOTS WILL CONTINUE TODAY...DECREASING
BELOW 20 KNOTS TONIGHT. SCT TO BKN CLOUDS RANGING 025 TO 030 ARE
POSSIBLE OVERNIGHT.

&&

.KEY WATCHES/WARNINGS/ADVISORIES...
FL...WIND ADVISORY EARLY THIS AFTERNOON FOR FLZ076>078.

GM...GALE WARNING EARLY THIS AFTERNOON FOR GMZ031>035-
042>044-052>055-072>075.

&&

PUBLIC/MARINE.........RIZZO
AVIATION/NOWCASTS.....KN
DATA COLLECTION.......CHESSER

VISIT US ON THE WEB AT WEATHER.GOV/KEY

FOLLOW US ON FACEBOOK AND TWITTER AT...
WWW.FACEBOOK.COM/NWSKEYWEST
WWW.TWITTER.COM/NWSKEYWEST
Hazardous weather outlook, Jan 17, 5:47 AM EST, 6 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KEY WEST FL
547 AM EST SUN JAN 17 2016

FLZ076>078-GMZ031>035-042>044-052>055-072>075-181100-
MONROE UPPER KEYS-MONROE MIDDLE KEYS-MONROE LOWER KEYS-
FLORIDA BAY INCLUDING BLACKWATER SOUND, BUTTONWOOD SOUND, AND
BARNES SOUND-
BAYSIDE AND GULFSIDE FROM CRAIG KEY TO WEST END OF SEVEN MILE
BRIDGE-
GULF WATERS FROM EAST CAPE SABLE TO CHOKOLOSKEE 20 TO 60 NM OUT
AND BEYOND 5 FATHOMS-
GULF OF MEXICO INCLUDING DRY TORTUGAS AND REBECCA SHOAL CHANNEL-
GULF OF MEXICO FROM WEST END OF SEVEN MILE BRIDGE TO HALFMOON
SHOAL OUT TO 5 FATHOMS-
HAWK CHANNEL FROM OCEAN REEF TO CRAIG KEY OUT TO THE REEF-
HAWK CHANNEL FROM CRAIG KEY TO WEST END OF SEVEN MILE BRIDGE OUT
TO THE REEF-
HAWK CHANNEL FROM WEST END OF SEVEN MILE BRIDGE TO HALFMOON SHOAL
OUT TO THE REEF-
STRAITS OF FLORIDA FROM OCEAN REEF TO CRAIG KEY OUT 20 NM-
STRAITS OF FLORIDA FROM CRAIG KEY TO WEST END OF SEVEN MILE
BRIDGE OUT 20 NM-
STRAITS OF FLORIDA FROM WEST END OF SEVEN MILE BRIDGE TO SOUTH OF
HALFMOON SHOAL OUT 20 NM-
STRAITS OF FLORIDA FROM HALFMOON SHOAL TO 20 NM WEST OF DRY
TORTUGAS OUT 20 NM-
STRAITS OF FLORIDA FROM OCEAN REEF TO CRAIG KEY 20 TO 60 NM OUT-
STRAITS OF FLORIDA FROM CRAIG KEY TO WEST END OF SEVEN MILE
BRIDGE 20 TO 60 NM OUT-
STRAITS OF FLORIDA FROM WEST END OF SEVEN MILE BRIDGE TO SOUTH OF
HALFMOON SHOAL 20 TO 60 NM OUT-
STRAITS OF FLORIDA FROM HALFMOON SHOAL TO 20 NM WEST OF DRY
TORTUGAS 20 TO 60 NM OUT-
547 AM EST SUN JAN 17 2016

...STRONG TO SEVERE THUNDERSTORMS POSSIBLE THIS MORNING...
...STRONG WINDS CONTINUING THIS MORNING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE FLORIDA KEYS AND ADJACENT
COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT

A SQUALL LINE WILL PASS THROUGH THE FLORIDA KEYS AND ADJACENT COASTAL
WATERS THIS MORNING...CAPABLE OF PRODUCING WIND GUSTS NEAR 60
MPH...AN ISOLATED WATERSPOUT OR TORNADO...AND FREQUENT LIGHTNING.

A WIND ADVISORY IS IN EFFECT FOR THE FLORIDA KEYS THIS MORNING DUE
TO FREQUENT SOUTHWEST WIND GUSTS 35 TO 45 MPH. THESE WINDS WILL
BECOME WEST LATER THIS MORNING BEFORE DECREASING LATER THIS
AFTERNOON.

A GALE WARNING IS IN EFFECT FOR ALL KEYS COASTAL WATERS THIS MORNING DUE
TO FREQUENT SOUTHWEST WIND GUSTS NEAR 35 KNOTS. THESE WINDS WILL
BECOME WEST BEFORE DECREASING LATER THIS AFTERNOON.

A SMALL CRAFT ADVISORY WILL BE REQUIRED FOR ALL KEYS COASTAL WATERS
SUNDAY AFTERNOON. A SMALL CRAFT ADVISORY WILL LIKELY BE REQUIRED FOR
ALL KEYS COASTAL WATERS SUNDAY NIGHT.

WATERS LEVELS ALONG THE GULF AND BAY SIDES OF THE FLORIDA KEYS MAY
REACH ONE TO ONE AND A HALF FEET ABOVE NORMAL LEVELS LATER THIS
MORNING AND EARLY AFTERNOON. SOME OVERTOPPING OF DOCKS AND MINOR
COASTAL FLOODING OF THE LOWEST ELEVATION STREETS MAY OCCUR.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME FOR MONDAY.

A SMALL CRAFT ADVISORY WILL LIKELY BE REQUIRED FOR ALL KEYS COASTAL
WATERS MONDAY NIGHT THROUGH TUESDAY NIGHT. A SMALL CRAFT ADVISORY MAY
BE REQUIRED FOR THE COASTAL WATERS OF THE FLORIDA STRAITS WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME FOR WEDNESDAY NIGHT
THROUGH THURSDAY NIGHT.

A SMALL CRAFT ADVISORY MAY BE REQUIRED FOR ALL KEYS COASTAL WATERS
FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED. INDIVIDUAL SPOTTERS ARE
ENCOURAGED TO REPORT DAMAGING WIND GUSTS TO THE FLORIDA KEYS NATIONAL
WEATHER SERVICE FORECAST OFFICE IN KEY WEST.

FOR MORE INFORMATION...VISIT THE FLORIDA KEYS NATIONAL WEATHER
SERVICE WEBSITE AT WEATHER.GOV/KEY.

In the hours before

Special weather statement, Jan 17, 7:36 AM EST, 4 hours 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KEY WEST FL
736 AM EST SUN JAN 17 2016

FLC087-171345-
UPPER KEYS IN MONROE FL-MIDDLE KEYS IN MONROE FL-
736 AM EST SUN JAN 17 2016

...SIGNIFICANT WEATHER ADVISORY FOR UPPER AND MIDDLE KEYS IN MONROE
COUNTIES UNTIL 845 AM EST...

AT 734 AM EST...A LINE OF STRONG SHOWERS ALONG A LINE EXTENDING FROM
7 MILES EAST OF FLAMINGO TO NEAR MARATHON...AND MOVING EAST AT 45 TO
50 MPH.

WINDS IN EXCESS OF 45 MPH WILL BE POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
MARATHON...LONG KEY VIADUCT...WEST END OF CHANNEL 5 BRIDGE...EAST END
OF LONG KEY VIADUCT...KEY LARGO...JEWFISH CREEK BRIDGE...WEST END OF
LONG KEY VIADUCT...PLANTATION...WINDLEY KEY AND UPPER MATECUMBE KEY.

THIS INCLUDES US 1 BETWEEN MILE MARKERS 59 AND 111.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
OFFICE IN KEY WEST.

&&

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT...OR YOU CAN CALL THE NATIONAL WEATHER SERVICE
IN KEY WEST DIRECTLY AT 3 0 5...2 9 6...1 3 1 6...EXTENSION 3.

LAT...LON 2513 8038 2495 8057 2482 8081 2482 8079
      2481 8080 2471 8112 2497 8056 2512 8044
      2522 8048 2516 8045 2514 8041 2523 8045
      2520 8038 2528 8037 2535 8026
TIME...MOT...LOC 1234Z 250DEG 48KT 2513 8081 2469 8103

KN
Local storm report, Jan 17, 8:12 AM EST, 3 hours 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KEY WEST FL
812 AM EST SUN JAN 17 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0622 AM     MARINE TSTM WIND 14 NW KEY WEST          24.71N 81.93W
01/17/2016  M59.00 MPH       GMZ033             FL   MESONET

            A THUNDERSTORM WIND GUST OF 51 KNOTS...59 MPH WAS
            MEASURED AT THE WEATHERFLOW MESONET OBSERVATION SITE AT
            SMITH SHOAL LIGHT.

0633 AM     TSTM WND GST     KEY WEST                24.56N 81.78W
01/17/2016  E45.00 MPH       LOWER KEYS IN MONR FL   ASOS

            A THUNDERSTORM WIND GUST OF 39 KNOTS...45 MPH WAS
            MEASURED BY THE ASOS AT THE KEY WEST INTERNATIONAL
            AIRPORT.

&&

SC
Local storm report, Jan 17, 8:26 AM EST, 3 hours 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KEY WEST FL
826 AM EST SUN JAN 17 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0635 AM     TSTM WND GST     KEY WEST                24.56N 81.78W
01/17/2016  M47.00 MPH       LOWER KEYS IN MONR FL   OFFICIAL NWS OBS

            A THUNDERSTORM WIND GUST OF 47 MPH...41 KNOTS WAS
            MEASURED AT THE WFO KEY WEST RSOIS.

0638 AM     TSTM WND GST     3 WNW KEY WEST          24.58N 81.82W
01/17/2016  M48.00 MPH       GMZ035             FL   MESONET

            AT THUNDERSTORM WIND GUST OF 48 MPH...42 KNOTS WAS
            MEASURED AT THE DAVIS MESONET STATION LOCATED AT THE KEY
            WEST WASTEWATER TREATMENT PLANT LOCATED ON FLEMING KEY.

0647 AM     TSTM WND GST     BOCA CHICA              24.59N 81.70W
01/17/2016  M47.00 MPH       LOWER KEYS IN MONR FL   ASOS

            A THUNDERSTORM WIND GUST OF 47 MPH...41 KNOTS WAS
            MEASURED AT THE NAS KEY WEST ASOS LOCATED ON BOCA CHICA.

&&

SC
Local storm report, Jan 17, 9:00 AM EST, 2 hours 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KEY WEST FL
900 AM EST SUN JAN 17 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0703 AM     TSTM WND GST     CUDJOE KEY              24.67N 81.50W
01/17/2016  M46.00 MPH       LOWER KEYS IN MONR FL   CO-OP OBSERVER

            A THUNDERSTORM WIND GUST OF 46 MPH...40 KNOTS WAS
            MEASURED AT THE CO-OP SITE CW0925 LOCATED ON CUDJOE KEY.

0710 AM     TSTM WND GST     RAMROD KEY              24.66N 81.41W
01/17/2016  M50.00 MPH       LOWER KEYS IN MONR FL   CO-OP OBSERVER

            A THUNDERSTORM WIND GUST OF 50 MPH...44 KNOTS WAS
            MEASURED AT THE CO-OP SITE CW8495 LOCATED ON RAMROD KEY.

0733 AM     TSTM WND GST     MARATHON                24.71N 81.08W
01/17/2016  M40.00 MPH       MIDDLE KEYS IN MON FL   ASOS

            A THUNDERSTORM WIND GUST OF 40 MPH...35 KNOTS WAS
            MEASURED BY THE ASOS LOCATED AT THE MARATHON-FLORIDA KEYS
            INTERNATIONAL AIRPORT.

&&

SC
Local storm report, Jan 17, 9:07 AM EST, 2 hours 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KEY WEST FL
907 AM EST SUN JAN 17 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0804 AM     TSTM WND GST     ISLAMORADA              24.92N 80.64W
01/17/2016  M45.00 MPH       UPPER KEYS IN MONR FL   CO-OP OBSERVER

            A THUNDERSTORM WIND GUST OF 45 MPH...40 KNOTS WAS
            MEASURED BY THE CO-OP SITE DW1872 LOCATED AT THE

            ISLAMORADA FIRE STATION NUMBER 20 ON UPPER MATECUMBE KEY.

&&

SC
Local storm report, Jan 17, 9:20 AM EST, 2 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KEY WEST FL
920 AM EST SUN JAN 17 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0759 AM     MARINE TSTM WIND 8 SSE KEY LARGO         25.01N 80.38W
01/17/2016  M52.00 MPH       GMZ052             FL   C-MAN STATION

            A MARINE THUNDERSTORM WIND GUST OF 52 MPH...45 KNOTS WAS
            MEASURED BY THE C-MAN STATION LOCATED AT MOLASSES REEF
            LIGHT.

&&

SC

The office that day

Everything else NWS Key West, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 17, 4:17 AM ESTSpecial Marine WarningKEY88 min
Jan 17, 4:33 AM ESTSpecial Marine WarningKEY87 min
Jan 17, 5:43 AM ESTSpecial Marine WarningKEY62 min
Jan 17, 5:57 AM ESTSpecial Marine WarningKEY63 min
Jan 17, 6:12 AM ESTSevere Thunderstorm WarningKEYMonroe63 min
Jan 17, 6:42 AM ESTSpecial Marine WarningKEY63 min
Jan 17, 7:06 AM ESTSpecial Weather StatementKEY39 min
Jan 17, 7:35 AM ESTSpecial Marine WarningKEY55 min
Jan 17, 7:36 AM ESTSpecial Weather StatementKEY69 min
Jan 17, 8:29 AM ESTSpecial Marine WarningKEY2 hr
Jan 17, 12:33 PM ESTSmall Craft AdvisoryKEY3 days

Nearby

Coastal Flood Statements in Florida, 2016Every coastal flood statement in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.